My guess? It is the steroid causing the loss of appetite. It always did that to me.
I hear that loss of appetite isn't an MS symptom. I've had problems with appetite ever since my gall bladder attack a few months ago. While this is causing me to lose weight, it's a little disconcerting - I love food too. The only thing that drives me to eat is a rumbling tummy, and it really has to rumble.
When I was taking steroids, I had more appetite, not less, but I'm sure it's different for everyone.
today was my second day of steriod infusion. I have actually had loss of appetite. Was expecting a gain, but will take the loss. I have gained weight just from not being as active as I once was.
Actually, loss of appetite is a symptom of MS. I lost my appetite back in 2006, lost 18#s in 5 month.s
My cousin, Erv, who died from MS in 2008, also lost his appetite, and he was never on any MS treatment, because when he was diagnosed there was no treatment for PPMS. He lost all of his weight. Like me, he was skin and bones.
Sorry for the dx, joomka, but glad you have one and can now treat the beast..
Sheila knows for sure 1st hand how this can be your MS too. In addition to that, many times, one MS symptom leads to another. So you are spent by the afternoon - using all your energy for that period, and now eating requires you to possibly, prep, chew, stay up and digest, clean the mess. Just not enough energy for that. Fatigue did this to me bigtime during my 1st attack.
You may find the steriods will increase your appetite. For me, my stomach would growl like I was starving as soon as I finished a meal. All I could do to not eat the house down, lol
Put those small amounts in to maintain some nutrition, but don't put the added burden on yourself that it's not what it should be right now. It may come back in time.
Thanks everyone! It just came out of nowhere. I was okay before thanksgiving then the day after I couldn't even stomach looking into the fridge. Thougth it was the turkey hangover even though i didn't eat much and my energy level was so low that day I knew something was afoot. But then sunday turned to monday, then turned to tuesday and I knew something was up. Poof! Just like that it disappeared. Yesterday I just started the booster course of pretnisone of 1250 mg yesterday and boy did it keep me wired.;-) Luckily had some aid to help me calm down. But yes I bought fruits and chopped up veggies so that at least i'm not snacking on empty calories. Thanx so much for comments/advise. really appreciate this chat. (and forum!).
I've lost my appetite as well. The only time I really eat is at dinner. I force myself to eat a banana or yogurt in the morning and I might have a few pretzels in the afternoon but that's about it. I find that if I do eat lunch I won't eat much at all for dinner. I was like this before I started any ms meds.
I have appetite and digestive problems due to MS. At first I wanted to slim down but now I am losing weight with out trying. Sometimes I am just too tired to eat. I keep Ensure extra protein in the fridge. We got a case at our local discount club. My husband commented on how expensive it was. I reminded him our grocery bill is way down since I am not eating that much.
Like everyone MS effects everyone differently. Some people gain weight, some lose. It is just a freaky disease. My Doctors are closely monitoring my weight. They are also watching my blood work and vitamin levels.
Also not everything is MS it important to remember this and to remind our PCPs. It would be bad to miss another condition because we or our Doctors assume it is MS.
This is really interesting to me... I had thought it was my gall bladder causing the loss of appetite, or maybe stress, or depression - but the MS? Weird.
I've lost 20 pounds since last October, and I haven't been trying to lose. I just don't want to eat. I've had days where I ate one meal, and that was because my husband cooked it. I wasn't interested in eating, even though my stomach was rumbling.
I haven't been diagnosed with MS or anything at this point. All I know is what I don't have. Neuro wants to check out the CNS and do MRI for MS.
I've had the same feelings in the last few weeks. Before I had this "attack" of symptoms a month ago, I ate ate ate. I had very good eating habits to stay healthy and ate 4-5 small meals a day.
Now I am not hungry at all. Maybe once mid morning and then again late afternoon. When am hungry, and then I eat - I'm full fast. It's totally not my character. I love to cook and eat. Now, all that has changed.
and does anyone get this wierd pain around the upper ribcage while eating? Its like an elastic band around it? tightens?
and you guys are awesome!
Hey, Joomka - that sounds like the MS hug to me. It's intercostal spasms around the ribcage.
I pray you will not lose as much weight as I lost.
I am 5'2, wiegh 73#s.
Still not on MS meds-going through more testing.
you all are so amazing. Thank you so much for your immediatecy in your answers! and yes the MS hug is what it is it. Clears alot of stuff up. Tomorrow night is my last night of the 1250 mg pretnisone and boy am I glad that's over. The bitterness wowza! and because they only make it in 50mgs, well 25 pills at a time is my dose and that is just too much.
next step is the daily/weekly injection therapy. Have to choose one out of the 5 they suggested. Thinking about the daily ones which are not as intense (sort of like a insulin injection) as I can't be doing that once a week, solid in the tissue one they were also mentioning which feels like a flue shot. So any suggestions on that? Sorry to be asking so many questions. My next doc appt is in about 6 weeks where we discuss what needle therapy I will go with but again, since you guys are so amazing, thought I'd throw it out there for you to as well!. Thank you and I send solid positive vibes back to you as well as have you been sending me such support here..
Don't know if I really have a true loss of appetite or if I am just to tired to even chew.
I stumbled across this thread while Googling "MS and loss of appetite", and I'm so relieved to find out I'm not the only one with appetite issues. I had been practicing intuitive eating and Health at Every Size after a long, long history of disordered eating (anorexic-type behaviors), and was feeling healthier than I had in years. Then my husband died, and six months after that I was diagnosed with RRMS.
I'm doing all right, considering the circumstances. I've been on Copaxone for a little over a year, and just had a second MRI that shows no new lesions and no active demyelinization. But lately (the last month or two) I just have not felt like eating. Sometimes it's because I'm too tired to cook, or even take out or delivery seems like too much work. But my stomach doesn't even growl. I may not even realize that I haven't eaten all day until I have a headache and/or am shaking from low blood sugar.
For others who've experienced this, is it a phase? Does it pass in time? How long did it take for you?
First, I would like to offer you my deepest condolences on the loss of your husband.
I believe that is the hardest part of marriage.
I *think* between having had an eating disorder, and the devastating loss of your husband, and then, the diagnosis of MS, all combined contributed to your loss of appeptite.
I was allergic to Copaxone, and I have been on Rebif since February, and my appeptite has improved, however, I cannot digest a lot of foods, and if I am stressed or extremely fatigued, I lose my appetite.
May I suggest you schedule a small meal, 4-5 times a day, because it may help you regain your appetite.
It doesn't have to be much-sometimes I just eat half of a serving of Oatmeal with half of a banana sliced into it.
If that doesn't help stimulate your appetite, perhaps your MS Specialist can refer you to a nutritionist.
I've recently come off of 4 different meds. Since then my appetite has increased. It's not where it use to be, but better than 1 yr of only eating 1 small meal a day.
Even though my appetite is slowly bouncing back, I am still losing weight without trying. Fortunately it's weight that needs to be lost anyway! :)
I stopped taking UltramER a few months ago, and I noticed my appetite improved to some degree.
I'm glad your appetite is slowly returning.
It may take awhile, but hopefully it will return completely.
Your weight loss, may continue, until you are eating well, again.
My pcp said 2 of the meds I quit taking can cause weight gain. She's thinking that the weight I'm losing is just the weight that the meds prohibited from losing. Those were amitriptyline and trazadone.
Last November I had my wedding rings resized because they no longer fit. They were too small. Now, they're way too big! lol...I wish this was the only problem I had to complain about, but at least it's not horrific!
Many years ago, one of my Neuro's prescribed Elavil. I developed an intense sugar craving, and gained 10#s.
I mentioned the weight gain to my then, GP, and he laughed and said, "it's the Elavil".
Well, I didn't find it so funny, and I disposed of the Elavil.
I empathize with the way you feel....I wish being underweight was my only problem. (:
Yes, this is my reality. I have lost 50 pounds in the last year and I started losing before I went on meds (Rebif). The weight loss isn't a big problem in and of itself (yet), but I would give just about anything to be able to enjoy food again. My theory of the cause of this loss of appetite is a loss of some sensation in the tongue. Fingers are numb, toes are numb, tongue is numb, too.
I'm sorry that you have also lost your appetite. Rebif actually improved my appetite, but, I cannot digest much.
I agree, I would love to enjoy eating again.